Virginia, 2014Hail and Damaging Winds in Virginia, June 10 to 11, 2014
June 10 to 11, 2014 · NWS RNK · 16 events in 10 counties and zones
Unstable air was situated over the region south of a warm front and east of an approaching cold front. Showers and storms developed during the late afternoon and continued into the nighttime.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $86,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unstable air was situated over the region south of a warm front and east of an approaching cold front. Showers and storms developed during the late afternoon and continued into the nighttime. Some storms increased to severe levels and produced damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 10, 2:40 PM EST, 28 minutes earlier.
Area forecast discussion, Jun 10, 2:40 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT TUE JUN 10 2014
.SYNOPSIS...
LOW PRESSURE WAS OVER THE MID MISSISSIPPI VALLEY WITH A COLD
FRONT TRAILING INTO TEXAS AND A WARM FRONT EXTENDING ACROSS THE
OHIO VALLEY. THIS LOW WILL MOVE INTO THE GREAT LAKES BY LATE
WEDNESDAY. THE COLD FRONT WILL APPROACH THEN MOVE THROUGH THE
REGION ON THURSDAY AND FRIDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 335 PM EDT TUESDAY...
UPPER LOW MOVES NORTHEAST THROUGH MISSOURI AND ILLINOIS AND BECOMES
AN OPEN WAVE BY LATE WEDNESDAY. FORECAST AREA STAYS IN BROAD
SOUTHWEST UPPER FLOW. AT THE SURFACE A WARM FRONT WILL MOVE NORTH
THROUGH THE OHIO VALLEY TONIGHT AND THE COUNTY WARNING AREA WILL
BE WELL WITHIN THE WARM SECTOR ON WEDNESDAY.
500 MB TEMPERATURES DROP SLIGHTLY ON WEDNESDAY WHICH WILL RESULT IN
LARGER MID LEVEL LAPSE RATES AND INCREASE THE INSTABILITY. RIGHT
REAR QUADRANT OF UPPER JET WILL ALSO BE ADVANCING INTO THE AREA BY
AFTERNOON AND WILL ENHANCE THE LIFT...ESPECIALLY OVER THE MOUNTAINS.
EXPECTING A MAJORITY OF ANY ONGOING THUNDERSTORMS TO DIMINISH
BETWEEN 00Z/8PM AND 03Z/11PM. THERE WILL BE A BREAK IN THE CHANCE OF
PRECIPITATION OVERNIGHT AND AGAIN WEDNESDAY MORNING. ONCE ATMOSPHERE
HEATS UP ON WEDNESDAY SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL AGAIN DEVELOP IN THE EARLY AFTERNOON.
TEMPERATURES WILL REMAIN MILD TONIGHT AND WITH LITTLE CHANGE IN THE
AIRMASS ON WEDNESDAY...WITH LEAN TOWARD WARMER MAV GUIDANCE FOR
AFTERNOON MAXIMUM TEMPERATURES.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 250 PM EDT TUESDAY...
AREA OF LOW PRESSURE WILL MOVE ROUGHLY NEAR THE MISSISSIPPI
RIVER...THEN INTO THE OHIO VALLEY BY THE END OF THE WEEK. THE SYSTEM
WILL BE SHEARING AND WEAKENING...HOWEVER WHAT'S LEFT OF THE UPPER
LEVEL WAVE SHOULD SPAWN SHOWERS AND STORMS THROUGH THE REST OF THE
WEEK AS IT LIMPS EAST. SOMEWHAT DRIER AND COOLER AIR ARRIVES BY THE
WEEKEND...WITH BEST CHCS FOR PRECIP THROUGH EXTREME SW VA AND NW NC
AS THE DISTURBANCE MOVES OFF THE EAST COAST.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 250 PM EDT TUESDAY...
MEAGER SURFACE HIGH WILL ARRIVE IN A WEDGE POSITION BY SUNDAY ACROSS
NEW ENGLAND...KEEPING A SUPPLY OF COOLER AND DRIER AIR THROUGH MUCH
OF OUR REGION. SOME INSTABILITY WILL REMAIN ACROSS THE EXTREME SW
AND WITH SURFACE CONVERGENCE DUE TO WEAK SE WINDS...PRECIP CHCS WILL
REMAIN ACROSS THE FAR SW AND NW NC. AS THE SURFACE HIGH MOVES OFF
THE COAST...RETURN FLOW DELIVERS WARMER AND MORE HUMID AIR...LEADING
TO A WIDER SCATTERING OF SHOWERS AND STORMS BY THE BEGINNING OF NEXT
WEEK. H85 TEMPS MAY RETURN TO THE UPPER TEENS SOUTH OF WHAT LOOKS TO
BE A STATIONARY FRONT DRAPED ACROSS THE OHIO VALLEY AND MIDDLE
ATLANTIC BY THE MIDDLE OF NEXT WEEK.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
AS OF 140 PM EDT TUESDAY...
REGION REMAINS IN MOIST AND UNSTABLE AIR MASS FOR THE REST OF THE
DAY. SCATTERED SHOWERS AND THUNDERSTORMS WERE JUST BEGINNING TO
DEVELOP ALONG THE BLUE RIDGE AT 1PM. NO DISTINCT TRIGGERS TO
NARROWS DOWN WHERE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
FORM SO CHALLENGING TO SAY IF ANY STORMS WILL IMPACT A PARTICULAR
AIRPORT. HAVE TRIMMED DOWN MOST LIKELY TIME FRAME THAT STORMS WILL
OCCUR TO BETWEEN 3PM/19Z AND 8PM/00Z. GUSTY WINDS AND HAIL ARE
POSSIBLE WITH ANY OF THE STRONGER STORMS.
MVFR FOG IS EXPECTED TONIGHT IN MOST LOCATIONS. HIGH CONFIDENCE
THAT AIRPORTS WHICH HAVE RAIN THIS AFTERNOON OR EVENING WILL HAVE
FOG OVERNIGHT. PATCHES OF MVFR CLOUD COVER IS POSSIBLE OVER THE
MOUNTAINS LATE TONIGHT BUT CONFIDENCE IS NOT AS HIGH.
UPPER LEVEL AREA OF LOW PRESSURE OVER THE MS VALLEY WILL SLOWLY
MOVE EAST TODAY THROUGH THURSDAY. THIS WILL RESULT IN SCATTERED TO
NUMEROUS SHOWERS/STORMS REGIONWIDE THE NEXT SEVERAL DAYS...WITH
GREATEST COVERAGE DURING THE LATE AFTERNOON AND EVENING. SOME
ORGANIZATION OF STORMS IS LIKELY WITH STORMS CLUSTERING TOGETHER
IN SHORT LINE SEGMENTS.
EXTENDED AVIATION DISCUSSION...
CONFIDENCE FOR WIDESPREAD SHOWERS AND STORMS DECREASES AFTER
THURSDAY AS THE UPPER LEVEL TROF MOVES OVERHEAD AND WEAKENS.
FROM FRIDAY INTO THE WEEKEND SHOWER/STORM ACTIVITY IS EXPECTED TO
BECOME MORE ISOLATED TO WIDELY SCATTERED WITH BETTER OPPORTUNITY
FOR GREATER COVERAGE OF VFR CONDITIONS FOR THE WEEKEND.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...KM
LONG TERM...KM
AVIATION...AMS/PM
Hazardous weather outlook, Jun 10, 4:20 AM EST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 AM EDT TUE JUN 10 2014
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-110930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
520 AM EDT TUE JUN 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON...ESPECIALLY
FOR AREAS ALONG AND EAST OF THE BLUE RIDGE WHERE TEMPERATURES
WILL BE THE WARMEST...PROMOTING THE STRONGEST STORMS. THE PRIMARY
THREAT WILL BE DAMAGING WIND AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN WEDNESDAY AFTERNOON
WITH THE PRIMARY THREAT BEING DAMAGING WINDS. BY THURSDAY...STORMS
THAT DEVELOP WILL BE SLOWER MOVING WITH THE PRIMARY THREAT BEING
EXCESSIVE RAINFALL.
AFTER THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND AGAIN WEDNESDAY
AFTERNOON.
In the hours before
Special weather statement, Jun 10, 2:28 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT TUE JUN 10 2014
VAZ032-033-043-102030-
FRANKLIN VA-HENRY VA-PATRICK VA-
328 PM EDT TUE JUN 10 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
NORTHERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 430 PM EDT
* AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BUFFALO RIDGE...MOVING TO THE EAST AT 25
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
SYDNORSVILLE...
BASSETT...
FERRUM...
WOOLWINE...
AND COLLINSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3667 8031 3681 8036 3683 8034 3702 7973
3675 7966 3673 7967
TIME...MOT...LOC 1927Z 260DEG 22KT 3678 8024
KKSpecial weather statement, Jun 10, 3:07 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT TUE JUN 10 2014
VAZ045>047-102100-
APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-
407 PM EDT TUE JUN 10 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
SOUTHWESTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...
NORTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
* UNTIL 500 PM EDT
* AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CONCORD...MOVING TO THE EAST AT 25 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
CONCORD...
APPOMATTOX...
STONEWALL...
SHEPPARDS...
AND OAKVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3735 7845 3733 7851 3735 7855 3737 7856
3736 7858 3740 7859 3735 7859 3727 7868
3725 7868 3723 7872 3724 7904 3742 7905
3749 7842 3740 7842
TIME...MOT...LOC 2006Z 268DEG 20KT 3734 7896
KKEvent by event
10 thunderstorm wind, 5 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Henry
- When
- June 10, 3:08 PM EST
- Where
- Henry County, 3.09 mi WNW of Leatherwood
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 36.750, -79.800
Thunderstorm winds blew a tree and a powerline down along Dreys Store Road. Damage values are estimated.
Hail, Carroll
- When
- June 10, 3:36 PM EST to 3:41 PM EST
- Where
- Carroll County, 1.3 mi ESE of Shorts Creek
- Measured
- 0.88 in hail
- Reported by
- 911 Call Center
- Coordinates
- 36.820, -80.810
Nickel size hail fell for five minutes.
Thunderstorm Wind, Pulaski
- When
- June 10, 4:11 PM EST to 4:19 PM EST
- Where
- Pulaski County, 1.38 mi N of Mack Creek Vlg to 1.79 mi WSW of Simpkinstown
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $40,000
- Reported by
- 911 Call Center
- Coordinates
- 37.000, -80.680
Thunderstorm winds blew multiple trees down on the east side of Claytor Lake, southwest to southeast of Claytor Lake State Park. A single tree was blown down near the intersection of Lowmans Ferry Road and Lead Mine Road. Another tree was blown down on a house roughly three miles south-southeast of Claytor Lake State Park. A few trees were blown down on Chapel Road. Multiple trees were blown down on Lead Mine Road. Damage values are estimated.
Hail, Patrick
- When
- June 10, 4:19 PM EST
- Where
- Patrick County, 0.89 mi NE of Meadows of Dan
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.740, -80.410
Thunderstorm Wind, Pulaski
- When
- June 10, 4:21 PM EST
- Where
- Pulaski County, 1.79 mi WNW of Simpkinstown
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 37.030, -80.610
Thunderstorm winds blew multiple trees down on Little River Dam Road. Damage values are estimated.
Thunderstorm Wind, Smyth
- When
- June 10, 5:32 PM EST
- Where
- Smyth County, 1.3 mi WSW of Chilhowie
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 36.790, -81.690
Thunderstorm winds blew multiple trees down on Lee Highway. Damage values are estimated.
Hail, Bland
- When
- June 10, 5:35 PM EST to 5:40 PM EST
- Where
- Bland County, Bland
- Measured
- 1.25 in hail
- Reported by
- 911 Call Center
- Coordinates
- 37.100, -81.120
Hail ranging from quarter to ping pong ball size fell continuously for five minutes. It remained on the ground for ten minutes after falling.
Thunderstorm Wind, Giles
- When
- June 10, 6:15 PM EST
- Where
- Giles County, 0.78 mi ENE of Narrows to 0.64 mi SW of Narrows
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.336, -80.808
Thunderstorm winds blew a tree down along US Route 460 and a tree down on Wolf Creek Road. Damage values are estimated.
Thunderstorm Wind, Bland
- When
- June 10, 6:20 PM EST
- Where
- Bland County, 1.3 mi ESE of Ceres
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.010, -81.330
Thunderstorm winds blew a tree down along West Blue Grass Trail. Damage values are estimated.
Lightning, Giles
- When
- June 10, 6:20 PM EST
- Where
- Giles County, 2.02 mi E of Rich Creek
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 37.377, -80.793
Lightning struck and power pole along State Line Road. Damage values are estimated.
Hail, Smyth
- When
- June 10, 6:35 PM EST
- Where
- Smyth County, 0.75 mi ENE of Quarry
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 36.855, -81.738
Penny size hail fell on Midway Street.
Hail, Tazewell
- When
- June 10, 6:36 PM EST
- Where
- Tazewell County, 1.1 mi E of Richlands
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.100, -81.800
Thunderstorm Wind, Tazewell
- When
- June 10, 6:40 PM EST
- Where
- Tazewell County, 1.92 mi N of Maxwell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 37.148, -81.598
Thunderstorm winds blew a large limb down that blocked both lanes of Dryfork Road. Damage values are estimated.
Thunderstorm Wind, Tazewell
- When
- June 10, 6:40 PM EST
- Where
- Tazewell County, 1.25 mi WNW of Cedar Bluff
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.090, -81.789
Thunderstorm winds blew a tree down on McGuire Lane. Damage values are estimated.
Thunderstorm Wind, Bedford
- When
- June 10, 11:49 PM EST
- Where
- Bedford County, 3.07 mi WNW of Peaksville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.440, -79.600
Thunderstorm winds blew several large limbs down near Peaks of Otter Lodge. Damage values are estimated.
Thunderstorm Wind, Amherst
- When
- June 11, 12:30 AM EST
- Where
- Amherst County, 0.55 mi E of Agricola
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.530, -79.240
Thunderstorm winds blew two trees down along Route 130, one near Mt. Tabor Road and another near Buffalo Springs Turnpike. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, June 10, 2014$395,000 · EF0 · 29 events
- Flash Flooding and Hail in West Virginia, June 10 to 13, 20141 injured · $286,000 · 1.25 in hail · 25 events
- Hail and Damaging Winds in North Carolina, June 10, 2014$340,000 · 1.5 in hail · 17 events
- Damaging Winds in Kentucky, June 10, 2014$2,000 · 56 kt wind · 89 events
- Damaging Winds in Kentucky, June 10, 2014$360,000 · 50 kt wind · 5 events
- Flood and Damaging Winds in Ohio, June 10, 20141 injured · $98,000 · 55 kt wind · 11 events
- Hail and Damaging Winds in Tennessee, June 10, 2014$76,000 · 1.75 in hail · 21 events
- Damaging Winds in Virginia, June 10, 2014$65,000 · 55 kt wind · 7 events
- Tornado and Hail in Alabama, June 10, 2014$20,000 · EF1 · 6 events
- Damaging Winds in Ohio, June 10, 2014$51,000 · 50 kt wind · 5 events
- Damaging Winds and Lightning Strike in North Carolina, June 10, 2014$33,000 · 50 kt wind · 5 events
- Damaging Winds in Kentucky, June 10, 2014$20,000 · 52 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527585, 527586, 527587, 527588, 527590, 527592, 527589, 527594, 527593, 527595, 527596, 527597, 527599, 527600, 527604, 527606.